When meds make you lose your mind

To everyone who’s ever felt out of it or stupid while taking a brain-altering drug: this short but poignant New York Times article by Judith Warner is wonderful! I responded to the article with this long letter (which initially started as a short comment). Links throughout lead you to relevant blog entries.

Dear Judith,

I confided in a friend a few weeks back about how stupid and out of it I felt while on my preventive drug (Zonegran) for around 1.5 years. He forwarded me this article this morning–I’m so glad it was published in such a large forum!

I joked a lot about the potential side effects (“difficulty word-finding,” “cognitive impairment”) when I first started popping Zonegran, but I never thought I’d actually be one of the patients affected. My cognitive impairment didn’t kick in until a few months into drug treatment–and the patient leaflet said that all the cognitive side effects are usually here and gone after the first six weeks of treatment. I decided I was just getting stupid. For the first time, I wasn’t in school or doing academic reading. I couldn’t work a 9-5 job because of my migraine attacks. Maybe I just lost my brain.

Madge (commenter above), it seems you’re admonishing Judith for not having said something sooner to her doctor or pharmacist. It seems to me that Judith took action pretty quickly. As for me, I was embarrassed about the side effects and not even sure if they were side effects from Zonegran–maybe they were just side effects of life, the new and not-so-improved Janet. I’d always prided myself on my writing and thinking ability and suddenly that was disappearing. This phenomenon is so strange, so unfamiliar, and so hard to pinpoint that it’s not easy to see that it’s connected to a drug you started months ago. I didn’t say anything to my doctor or pharmacist about it until months later.

Someone named “cla” commented before me about how busy doctors are today, how perhaps we patients should adjust our expectations instead of expecting doctors to be at our beck and call (I’m paraphrasing here–hope I’ve not taken any liberties, cla). This is b.s.! I KNOW that doctors are overwhelmed with insurance claims, paperwork, bureaucracy, and five visits a day from drug company peddlers who overwhelm them with ads and sample medications. I think that cognitive side effects should be treated as seriously as physical side effects, that doctors should be honest and up front with patients. Migraine disease is so much more than a series of episodes (which may or may not involve a headache)–it’s a disorder that affects your ability to function, your ability to have a so-called “normal” life, your ability to enjoy what you have without being worried about the next attack. If doctors are focused entirely on how the body is affected (if they’re focused on that at all and not distracted by their bureaucratic duties) and not focused on how the patient and her life are altered due to the disease (or drugs given to treat the disease), those doctors need some lessons in patient-doctor communication. They need to learn more about migraine’s ins and outs and realize that, just because the clinical trials didn’t reveal a prevalence of a certain side effect, LOTS of people are losing their minds, their selves, while on certain prescription meds.

After over a year and a half on Zonegran, I finally weaned myself off (with doctor’s straightforward assistance and little care as to why). I still don’t feel as smart as I used to. I still have trouble finding the words that used to come so easily to me–but I have to have the faith that this will come back to me. That I’ve taken brain-altering drugs and it might just take awhile for the firing synapses to resume their old speed.

In closing, thanks for this article. Thank you so much.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)

Poll